Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Reno, NV

July 23, 2018El Dorado County, Placer County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 23, 2018, 5:06 PM PDT for El Dorado County, Placer County, California. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2018, 5:06 PM PDT (00:06 UTC)
Expired
Jul 23, 2018, 5:45 PM PDT
In force
39 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties El Dorado County, CA, Placer County, CA

The radar

The Reno radar (KRGX), 88 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:25 PM PDTHAIL 0.25Homewood, CALASTED 10-15 MINUTES, COMPLETELY COVERING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2943 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS55 KREV 240006
SVRREV
CAC017-061-240045-
/O.NEW.KREV.SV.W.0015.180724T0006Z-180724T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
506 PM PDT MON JUL 23 2018

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Placer County in central California...
  El Dorado County in northern California...

* Until 545 PM PDT.

* At 505 PM PDT, a severe thunderstorm was located over Sugar Pine
  Point, or 8 miles south of Tahoe City, moving north at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Alpine Meadows, Tahoe City, Squaw Valley, Kings Beach, Bliss State
  Park, Carnelian Bay, Sugar Pine Point S, Homewood, William Kent
  Campground, Squaw Valley Ski Area, Dollar Point, Meeks Bay, Tahoe
  State Rec Area Campground, Tahoe Vista, Meeks Bay Campground and
  Sunnyside-Tahoe City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

If on or near Lake Tahoe, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3926 12004 3908 12000 3900 11999 3894 12018
      3921 12026
TIME...MOT...LOC 0005Z 158DEG 11KT 3905 12012 

HAIL...1.00IN
WIND...<50MPH
 
$$

CJ
2 follow-up statements
078 
WWUS55 KREV 240031
SVSREV

Severe Weather Statement
National Weather Service Reno NV
531 PM PDT MON JUL 23 2018

CAC017-061-240045-
/O.CON.KREV.SV.W.0015.000000T0000Z-180724T0045Z/
Placer CA-El Dorado CA-
531 PM PDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR PLACER AND EL DORADO COUNTIES...

At 530 PM PDT, a severe thunderstorm was located over Sugar Pine 
Point State Park, or near Tahoe City, moving north at 10 mph. Public 
near Homewood reported half inch size hail covering the road.

HAZARD...Quarter size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Alpine Meadows, Tahoe City, Squaw Valley, Kings Beach, Bliss State 
Park, Carnelian Bay, Sugar Pine Point State Park, Homewood, William 
Kent Campground, Squaw Valley Ski Area, Dollar Point, Meeks Bay, 
Tahoe State Rec Area Campground, Tahoe Vista, Meeks Bay Campground 
and Sunnyside-Tahoe City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

If on or near Lake Tahoe, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3926 12004 3908 12000 3900 11999 3894 12018
      3921 12026
TIME...MOT...LOC 0030Z 158DEG 9KT 3909 12015 

HAIL...1.00IN
WIND...<50MPH
 
$$

CJ
114 
WWUS55 KREV 240044
SVSREV

Severe Weather Statement
National Weather Service Reno NV
544 PM PDT MON JUL 23 2018

CAC017-061-240054-
/O.EXP.KREV.SV.W.0015.000000T0000Z-180724T0045Z/
Placer CA-El Dorado CA-
544 PM PDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR PLACER AND EL DORADO COUNTIES
WILL EXPIRE AT 545 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3926 12004 3908 12000 3900 11999 3894 12018
      3921 12026
TIME...MOT...LOC 0044Z 158DEG 11KT 3913 12017 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:35 PM PDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 23, 12:35 PM PDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1235 PM PDT Mon Jul 23 2018

.SYNOPSIS...

Showers and thunderstorms will persist early this week with the best
coverage along the eastern Sierra from Mono and Alpine Counties
northward to the Sierra Front of western Nevada. Locally heavy rain
will keep the flash flood potential around through today with more
localized potential Tuesday. High pressure will build mid-to-late
week for a decrease in thunderstorms and a return to hot
temperatures.

&&

.SHORT TERM...

Another round of thunderstorms is expected this afternoon and
evening with moisture, instability, and the presence of modest jet
forcing aloft. Instability will increase with ease as clear skies
allow for afternoon heating and destabilization of the lower and
mid-levels. This morning's sounding reveals relatively light
steering flow combined with a favorable profile for warm rain
processes to dominate which results in efficient rainfall
production and an increased flash flood threat. Given the
increased threat for heavy rain, a Flash Flood Watch is in effect
through this evening for the eastern Sierra with the best flash
flood potential along the Highway 395 corridor and generally west
of Highway 95. Gusty outflow winds up to 50 mph, accumulating
small hail, and abundant lightning are also possible.

Tuesday looks to be another active day but best chances for storms
looks to push a little farther north and east with areas roughly
east of the Tahoe Basin becoming active. Areas along the Pine Nut
and Virginia Ranges may be the focus for initial thunderstorm
development with convergence from afternoon zephyr westerlies
enhancing instability from elevated terrain heating. Model
soundings are still showing abundant moisture and given the
intense heating, another round of slow moving thunderstorms will
once again occur. There will also be deep layer shear which may
develop a few strong to severe storms capable of produce strong
outflow winds and hail around 1" in diameter.

Thunderstorm coverage will be on a decreasing trend by Wednesday
afternoon, but chances will remain mainly across Mono-Mineral
counties. Outflow winds will become more of a threat as moisture
decreases and flow aloft increases which may result in isolated
dry lightning strikes. So remain vigilant each day and keep an
awareness of storm trends in your area. Fuentes

.LONG TERM...Thursday into next week...

Attention turns to the location of the upper-level ridge axis late
this week. The GFS/ECMWF solutions have the ridge staying put over
Arizona/southeastern California. Thunderstorms are forecast this
weekend and early next week for portions of Mono-Mineral
Counties. No major changes were made to the forecast since the
last update.

The high will continue to strengthen over Arizona/southeastern
California late this week which will cause temperatures to rise into
the upper 90s/low 100s for western Nevada, mid-to-upper 80s for
Sierra valleys, and 90s for northeastern California. The hottest
days will likely be Friday and Saturday. Temperatures will not be as
hot as last week, however heat-related health impacts are
possible for sensitive groups. By Sunday, the ridge begins to
shift northward into southern Nevada/Utah, which will allow
southerly flow to advect moisture northward into western
Nevada/eastern California. This will cool temperatures slightly,
however, values will stay above normal.

In regards to thunderstorms, the threat looks to stay over Mono-
western Mineral Counties with an afternoon zephyr occurring to the
north. More uncertainty lies in the thunderstorm forecast for Friday
as the GFS/ECMWF have the higher dew points retreating southward.
However, if any moisture is able to remain over the southern
portions of Mono-Mineral Counties, weak convergent flow along the
higher terrain may allow deep moist convection to occur. For the
weekend, upslope convergence over the aforementioned areas will
likely produce isolated thunderstorms. For the early part of next
week, storm coverage is expected to move northward into portions
of the Sierra Front and western Nevada as monsoon moisture
returns. -Johnston

&&

.AVIATION...

Thunderstorm coverage will continue to increase over the Sierra
Front, with storms expected to last through 03Z. Terminals that
could be affected by thunderstorms include KMMH, KMEV, KCXP, KRNO,
and KRTS, with these terminals having a 60% chance of taking a
direct hit from a thunderstorm. Slightly less for KTVL-KTRK at
around 50%, with KNFL-KLOL about a 20-30% chance. Erratic outflow
winds to 45 kts, heavy rain, and small hail will be the key concerns
today. Storms may also cause mountain obscurations. Tuesday looks to
remain active with regards to thunderstorms, however, coverage will
be concentrated mainly east of the Sierra.

As for the smoke from the Ferguson Fire, haze can be expected for
terminals along the Sierra Front. Precipitation and outflows from
this afternoon's thunderstorms may help to mitigate the smoke
coverage. -Johnston

&&

.REV Watches/Warnings/Advisories...

NV...Flash Flood Watch until 9 PM PDT this evening NVZ001>003.

CA...Flash Flood Watch until 9 PM PDT this evening CAZ071>073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 23, 4:13 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service Reno NV
413 PM PDT MON JUL 23 2018

CAZ072-NVZ002-240015-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
413 PM PDT MON JUL 23 2018

...THUNDERSTORMS DEVELOPING RAPIDLY OVER SOUTH LAKE TAHOE...

At 411 PM PDT, Doppler radar was tracking a rapidly developing
strong thunderstorm near South Lake Tahoe. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm along with very heavy rain.

Locations impacted include...
South Lake Tahoe, Zephyr Cove, Zephyr Cove-Round Hill Village, South
Lake Tahoe Airport, Stateline and Fallen Leaf Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3892 11992 3887 12005 3904 12012 3910 11995
TIME...MOT...LOC 2311Z 134DEG 1KT 3892 12003
Special weather statement, Jul 23, 4:35 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service Reno NV
435 PM PDT MON JUL 23 2018

NVZ005-240015-
Northern Washoe County NV-
435 PM PDT MON JUL 23 2018

...STRONG THUNDERSTORM OVER FAR NORTHERN WASHOE COUNTY...

At 434 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Doherty Slide Hang-Gliding Launch, or 21 miles west of
Dufferena, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with brief moderate to heavy rain.

Locations impacted include...
Catnip Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 4179 11934 4178 11947 4194 11954 4200 11933
      4199 11932
TIME...MOT...LOC 2334Z 249DEG 11KT 4186 11942
Local storm report, Jul 23, 4:38 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
438 PM PDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             1 WNW TRUCKEE           39.33N 120.21W
07/23/2018  M1.00 INCH       NEVADA             CA   PUBLIC

            QUARTER SIZED HAIL PICTURES RECEIVED THROUGH
            SOCIAL MEDIA.

&&
Local storm report, Jul 23, 5:01 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
501 PM PDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       2 W SOUTH LAKE TAHOE    38.94N 120.01W
07/23/2018  M0.30 INCH       EL DORADO          CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 0.3 IN 15 MINUTES
            AND PEA-SIZED HAIL.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:44 PM PDTAreal Flood AdvisoryREVEl Dorado, Placer2 hr
Jul 24, 9:37 AM PDTFlash Flood WatchREVAlpine, El Dorado, Mono, Nevada, Placer10 hr
Jul 24, 3:11 PM PDTSpecial Weather StatementREVMono109 min

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.